Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 157, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 2, 2020, 7:36 PM MDT for Cherry County, Nebraska. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2020, 7:36 PM MDT (01:36 UTC)
- Expired
- Jul 2, 2020, 8:30 PM MDT
- In force
- 54 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
County Cherry County, NE
The radar
The North Platte radar (KLNX), 99 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 7:49 PM MDT | TSTM WND GST 41 | 13 Wnw Merritt Reservoi, NE | MESONET STATION TT493 MERRITT DAM 13WNW. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3485 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1369 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
142
WUUS53 KLBF 030136
SVRLBF
NEC031-030230-
/O.NEW.KLBF.SV.W.0157.200703T0136Z-200703T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
836 PM CDT Thu Jul 2 2020
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Central Cherry County in north central Nebraska...
* Until 930 PM CDT/830 PM MDT/.
* At 836 PM CDT/736 PM MDT/, a severe thunderstorm was located 10
miles south of Nenzel, or 32 miles west of Valentine, moving
southeast at 20 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Medicine Lake, Merritt Reservoir, Schoolhouse Lake, Steer Creek
Campground and Anderson Bridge State Wildlife Management Area.
This includes Highway 97 near mile marker 100, and between mile
markers 107 and 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4269 10166 4287 10127 4274 10074 4246 10094
TIME...MOT...LOC 0136Z 303DEG 18KT 4279 10118
HAIL...2.00IN
WIND...60MPH
$$
Roberg2 follow-up statements
528
WWUS53 KLBF 030151
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
851 PM CDT Thu Jul 2 2020
NEC031-030230-
/O.CON.KLBF.SV.W.0157.000000T0000Z-200703T0230Z/
Cherry NE-
851 PM CDT Thu Jul 2 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM
CDT/830 PM MDT/ FOR CENTRAL CHERRY COUNTY...
At 850 PM CDT/750 PM MDT/, severe thunderstorms were located along a
line extending from 10 miles south of Nenzel to 10 miles southeast of
Medicine Lake, moving southeast at 20 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Medicine Lake, Merritt Reservoir, Schoolhouse Lake, Steer Creek
Campground and Anderson Bridge State Wildlife Management Area.
This includes Highway 97 near mile marker 100, and between mile
markers 107 and 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4269 10166 4287 10127 4274 10074 4246 10094
TIME...MOT...LOC 0150Z 306DEG 17KT 4278 10104 4262 10127
HAIL...2.50IN
WIND...60MPH
$$
Roberg175
WWUS53 KLBF 030229
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
929 PM CDT Thu Jul 2 2020
NEC031-030239-
/O.EXP.KLBF.SV.W.0157.000000T0000Z-200703T0230Z/
Cherry NE-
929 PM CDT Thu Jul 2 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHERRY COUNTY WILL
EXPIRE AT 930 PM CDT/830 PM MDT/...
The storms which prompted the warning have weakened. Therefore, the
warning will be allowed to expire. However small hail, gusty winds
and heavy rain are still possible with these thunderstorms.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.
LAT...LON 4269 10166 4287 10127 4274 10074 4246 10094
TIME...MOT...LOC 0229Z 303DEG 18KT 4268 10083 4252 10106
$$
RobergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 5:46 PM MDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jul 2, 5:46 PM MDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service North Platte NE 646 PM CDT Thu Jul 2 2020 .SHORT TERM...(This evening through Friday night) Issued at 308 PM CDT Thu Jul 2 2020 The main concern in the short term is with thunderstorm development late afternoon into evening. A surface trof will move into the area late afternoon and evening with thunderstorms expected to develop across the Panhandle and northeast Colorado and move into the western and southwest Nebraska. Severe storms will be possible with the main hazards being large hail and strong winds. The area of greatest threat for severe thunderstorms looks to be across southwest Nebraska. CAPE values will be 3500 to around 5000 J/kg across much of the forecast area. 0-6KM shear is good with values around 25 to 30 across southwest Nebraska and a little less across the Sandhills with values around 20 to 25 kts. Thunderstorm activity is expected to diminish after midnight. Overnight temperatures in western Nebraska will be in the low 60s and will range into the upper 60s in northeast Nebraska. Trended temperaturesto cooler guidance as they are expected to be lower than previously anticipated due to a lack of widespread cloudiness. There is decent low level moisture tonight with dew points reaching the upper 60s in north central Nebraska. For Friday, slight thunderstorm chances will be possible Friday afternoon into Friday evening, at this time it does not look like severe thunderstorms will be possible. High temperatures for Friday are expected to be 5 to 10 degrees above normal with temperatures in the low to mid 90s. .LONG TERM...(Saturday through Thursday) Issued at 308 PM CDT Thu Jul 2 2020 The upper level ridge pattern will remain in place over the weekend and early next week bringing southwesterly upper level flow. Dew points will generally remain in the 60s over the weekend but drop to the 50s early next week. Thunderstorm activity will remain a possibility each day during the afternoon with the greatest chances on Sunday and Monday. Temperatures in the 90s are expected through the weekend and early next week. The highest temperatures could reach 100 degrees in southwest Nebraska on Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 641 PM CDT Thu Jul 2 2020 VFR conditions largely expected through the forecast period. Multiple areas of convection across western Nebraska are expected to remain away from the TAF sites as they continue to weaken over the next few hours. May see some weak convection approach LBF early in the period but impacts are likely to be nothing more than a wind shift to the southwest for a brief period. Overnight, CIGs may approach MVFR for portions of central Nebraska including BBW/ONL/ANW and possibly LBF. Ceilings should lift to above 10k feet AGL after sunrise on Friday. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Gomez/Meltzer LONG TERM...Gomez/Meltzer AVIATION...Jurgensen
Hazardous weather outlook, Jul 2, 2:12 PM MDT, 5 hours 24 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 312 PM CDT Thu Jul 2 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-032015- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 312 PM CDT Thu Jul 2 2020 /212 PM MDT Thu Jul 2 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Scattered thunderstorms are possible across western Nebraska late this afternoon into evening. A few storms will be capable of large hail, gusty winds, frequent lightning, and brief heavy rainfall. The greatest risk of a strong or severe storm is generally across southwest Nebraska this evening. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. Additional thunderstorm chances exist Friday afternoon and evening across much of western and central Nebraska. The threat of severe weather is low. A marginal risk of severe storms is possible on Saturday across the outlook area. Large hail and gusty winds are the primary threat. Thunderstorm chances remain through the weekend and into early next week. At this time, the threat for organized severe weather is low. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather to the NWS. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Special weather statement, Jul 2, 6:32 PM MDT, 1 hour 4 minutes before
Special Weather Statement National Weather Service North Platte NE 732 PM CDT Thu Jul 2 2020 NEZ005-024-025-094-030130- Hooker NE-Eastern Cherry NE-Western Cherry NE-Thomas NE- 732 PM CDT Thu Jul 2 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHERRY...EASTERN HOOKER AND NORTHWESTERN THOMAS COUNTIES UNTIL 830 PM CDT/730 PM MDT/... At 732 PM CDT/632 PM MDT/, Doppler radar was tracking strong thunderstorms along a line extending from 20 miles west of Brownlee to 9 miles south of Mullen. Movement was northeast at 20 mph. Nickel size hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Mullen, Seneca, Highway 97 crossing the North Loup River, Marsh Flat, Highway 97 crossing the Dismal River, Giant Hill, Highway 97 crossing Big Creek and Kelso. This includes the following highways... Highway 2 between mile markers 177 and 199. Highway 97 between mile markers 53 and 108. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4256 10085 4193 10075 4180 10119 4246 10121 TIME...MOT...LOC 0032Z 213DEG 19KT 4234 10102 4191 10110 Kulik
Special weather statement, Jul 2, 6:55 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service North Platte NE
755 PM CDT Thu Jul 2 2020
NEZ071-030145-
Frontier NE-
755 PM CDT Thu Jul 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR FRONTIER COUNTY UNTIL 845 PM
CDT...
At 754 PM CDT, Doppler radar was tracking a strong thunderstorm near
Medicine Creek Reservoir State Recreation Area, or 17 miles southeast
of Curtis, moving east at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Curtis, Eustis, Stockville, Medicine Creek Reservoir State Recreation
Area, Orafino, Freedom and Dancing Leaf Earth Lodge.
This includes Highway 83 between mile markers 42 and 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Nebraska.
LAT...LON 4063 10064 4069 9998 4044 9998 4043 10009
4035 10010 4035 10060
TIME...MOT...LOC 0054Z 268DEG 29KT 4045 10028
KulikLocal storm report, Jul 2, 6:58 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
758 PM CDT THU JUL 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND GST 12 SSE STOCKVILLE 40.36N 100.30W
07/02/2020 E50 MPH FRONTIER NE PUBLIC
GUSTS RANGED FROM 40 TO 50. NO HAIL.
&&
JURGENSENSpecial weather statement, Jul 2, 7:04 PM MDT, 32 minutes before
Special Weather Statement National Weather Service North Platte NE 704 PM MDT Thu Jul 2 2020 NEZ094-030145- Western Cherry NE- 704 PM MDT Thu Jul 2 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY COUNTY UNTIL 745 PM MDT... At 704 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Medicine Lake, or 29 miles south of Martin, moving east at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Medicine Lake, Highway 61 Crossing The Niobrara River, Intersection of Highway 61 and Shadbolt Road and Eli. This includes the following highways... Highway 20 between mile markers 146 and 151. Highway 61 between mile markers 205 and 218. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4260 10169 4276 10180 4298 10142 4276 10129 TIME...MOT...LOC 0104Z 248DEG 20KT 4275 10160 Roberg
Special weather statement, Jul 2, 7:06 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service North Platte NE
806 PM CDT Thu Jul 2 2020
NEZ005-094-030145-
Eastern Cherry NE-Western Cherry NE-
806 PM CDT Thu Jul 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHERRY COUNTY UNTIL
845 PM CDT/745 PM MDT/...
At 806 PM CDT/706 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Nenzel, or 28 miles west of Valentine, moving
northeast at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Kilgore and Nenzel.
This includes Highway 20 between mile markers 162 and 176.
LAT...LON 4288 10090 4275 10112 4287 10129 4300 10112
4300 10097
TIME...MOT...LOC 0106Z 225DEG 13KT 4286 10112
RobergLocal storm report, Jul 2, 7:31 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
831 PM CDT THU JUL 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM HAIL CODY 42.94N 101.25W
07/02/2020 E1.75 INCH CHERRY NE TRAINED SPOTTER
&&
CBROWNThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 6:32 PM MDT | Special Weather Statement | LBF | Hooker | 58 min |
| Jul 2, 6:55 PM MDT | Special Weather Statement | LBF | Frontier | 50 min |
| Jul 2, 7:06 PM MDT | Special Weather Statement | LBF | Cherry | 39 min |
| Jul 2, 7:17 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 58 min |
| Jul 2, 9:09 PM MDT | Special Weather Statement | LBF | Cherry | 51 min |
| Jul 2, 9:45 PM MDT | Special Weather Statement | LBF | Cherry | 45 min |
| Jul 2, 9:50 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 55 min |
| Jul 2, 10:33 PM MDT | Special Weather Statement | LBF | Brown | 42 min |
| Jul 2, 11:05 PM MDT | Special Weather Statement | LBF | Boyd, Brown, Keya Paha, Rock | 25 min |
| Jul 2, 11:28 PM MDT | Special Weather Statement | LBF | Blaine, Boyd, Brown, Rock | 47 min |
| Jul 3, 12:10 AM MDT | Special Weather Statement | LBF | Boyd, Holt, Rock | 50 min |
| Jul 3, 12:27 AM MDT | Special Weather Statement | LBF | Cherry | 33 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.